A case report of fluoxetine-induced Stevens-Johnson syndrome and liver injury. - GreenMedInfo Summary
Fluoxetine-induced Stevens-Johnson syndrome and liver injury.
J Clin Pharm Ther. 2019 Feb ;44(1):115-118. Epub 2018 Oct 8. PMID: 30296343
WHAT IS KNOWN AND OBJECTIVE: Drug-induced liver injuries (DILI) are overall rare and often associated with use of medications. Medications are also the most common aetiology of Stevens-Johnson syndrome (SJS), but SJS is seldom seen concomitantly with liver injury. Many common drugs can cause either one of these conditions; however, there are no reported cases of concomitant DILI and SJS secondary to fluoxetine.
CASE SUMMARY: A 41-year-old female presented with a skin rash and abnormal liver function tests after the recent initiation of fluoxetine. Skin and liver biopsies showed features of SJS and DILI, respectively. Fluoxetine was stopped, following which there was improvement in her liver function tests and skin rash, without progression to fulminant hepatic failure.
WHAT IS NEW AND CONCLUSION: Commonly used and safe pharmaceuticals such as fluoxetine have the potential for serious adverse events affecting the skin and liver.